Washington, 2012High Wind in Washington, January 2, 2012
January 2, 2012 · NWS PQR · 1 event in 1 county or zone
A strong Pacific cold front brought strong southerly winds to the south Washington Coast.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific cold front brought strong southerly winds to the south Washington Coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 2, 9:00 AM PST, 2 hours 40 minutes earlier.
Area forecast discussion, Jan 2, 9:00 AM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 AM PST MON JAN 2 2012
.SYNOPSIS...GUSTY EASTERLY WINDS WILL CONTINUE THROUGH THE GORGE
THIS MORNING. A COLD FRONT WILL BRING A BRIEF PERIOD OF GUSTY
SOUTHERLY WINDS TO THE COAST THIS MORNING...AND RAIN ACROSS THE
REGION THROUGH THIS EVENING. A WARM FRONT WILL GENERATE LIGHT RAIN
ACROSS SW WASHINGTON AND NW OREGON TUESDAY. A MORE POTENT COLD FRONT
WILL IMPACT THE REGION WEDNESDAY. A PROGRESSIVE WEATHER PATTERN WILL
CONTINUE THROUGH NEXT WEEKEND.
&&
.SHORT TERM...THE KPDX TO KDLS GRADIENT IS STILL AROUND -10.5 MB THIS
MORNING WITH STRONG EAST WINDS IN THE GORGE AND NEAR TROUTDALE. PEAK
WINDS AROUND CROWN POINT HAVE BEEN IN THE 90 MPH RANGE...SO BE
CAREFUL IF YOU ARE UP IN THAT AREA THIS MORNING. THE MODERATE TO
STRONG OFFSHORE GRADIENT WILL PERSIST EARLY THIS MORNING AS A
SPLITTING TROUGH APPROACHES THE COAST. THE GRADIENT WILL WEAKEN THIS
AFTERNOON AS THE TROUGH PUSHES INLAND.
THE TROUGH WILL BRING A BRIEF PERIOD OF GUSTY SOUTHERLY WINDS TO THE
COAST AND COASTAL HEADLANDS LATER THIS MORNING. HOWEVER...THE WINDS
SHOULD REMAIN BELOW WARNING CRITERIA WITH OCCASIONAL 50 TO 55 MPH
GUSTS ALONG HEADLANDS.
RAIN JUST REACHING TH OREGON COAST NEAR NEWPORT AND WILL PROCEED
INLAND THIS AFTERNOON WITH WIDESPREAD PRECIPITATION EXPECTED ACROSS
THE AREA BY THE AFTERNOON. THIS IS ANOTHER QUICK MOVING SYSTEM AND
RAINFALL TOTALS WILL GENERALLY BE LESS THAN 0.5 INCHES ALTHOUGH THERE
WILL BE LOCALLY HIGHER AMOUNTS ALONG OROGRAPHICALLY FAVORED AREAS
LIKE THE WILLAPA HILLS AND THE COAST RANGE. SNOW LEVELS WILL DROP TO
NEAR PASS LEVEL THIS EVENING...AS THE PRECIPITATION WINDS DOWN.
THERE WILL BE A BRIEF BREAK IN PRECIPITATION TONIGHT. WE DODGE A
BULLET ON TUESDAY AS A WARM AND WET SYSTEM MOVES A WARM FRONT
AND MUCH OF ITS ENERGY JUST TO OUR NORTH AND ONLY BRUSHES BY THE
NORTHERN PORTION OF THE FORECAST AREA TUESDAY AND TUESDAY
NIGHT...BRINGING ABOUT 0.10 INCH OF RAIN NORTH OF THE COLUMBIA RIVER.
A COLD FRONT WILL APPROACH WEDNESDAY MORNING AND MOVE THROUGH THE
FORECAST AREA WEDNESDAY AFTERNOON OR EVENING. QPF AMOUNTS APPEAR
MODEST WITH RAIN CHANGING TO SNOW AT THE PASS LEVELS LATE IN THE
STORM...SO ANOTHER DISAPPOINTING SYSTEM FOR AREA SKIERS. WOLFE
.LONG TERM...POST-FRONTAL SHOWERS WILL PREVAIL THURSDAY. SNOW LEVELS
DROP CONSIDERABLY BEHIND THIS SYSTEM...SO THE CASCADES AND EVEN INTO
THE FOOTHILLS AND COAST RANGE SHOULD SEE A BRIEF SHOT OF SNOW. MODEL
VARIANCES BEGIN TOWARD THE END OF THE WEEK...BUT INDICATE ANOTHER
SHORTWAVE APPROACHING THE AREA FRIDAY OR SATURDAY. THOUGH TIMING AND
LOCATION DIFFERENCES EXIST...MODELS TEND TO AGREE THIS SYSTEM SHOULD
BE WEAK AND QUICK TO MOVE PAST. WOLFE
&&
.AVIATION...STRONG OFFSHORE FLOW AHEAD OF AN APPROACHING FRONT
GIVING VFR CONDITIONS. VFR SHOULD PREVAIL INLAND MON BUT BEST
CHANCES FOR MVFR AROUND 22Z-03Z AS THE FRONT MOVES THROUGH.
COASTAL AREAS LIKELY WILL HEAD DOWN TO MVFR THROUGH MUCH OF MON
UNTIL THE FRONT PASSES THIS EVENING...THEN HEADED BACK TO VFR.
KPDX AND APPROACHES...VFR CONDITIONS WILL PREVAIL THROUGH
AT LEAST 20Z MON. AFTER THAT CHANCES FOR MVFR CIGS INCREASE IN
THE AFTERNOON AND EVENING AS THE FRONT MOVES THROUGH TO BE REPLACED
WITH A SHOWERY AIR MASS AND PREDOMINANTLY VFR UNDER AN UPPER LEVEL
TROUGH. SHOWERS WILL TAPER OFF BETWEEN 08Z AND 12Z TUE.
&&
.MARINE...OFFSHORE FLOW WILL EASE OVERNIGHT AS THE HIGH PRESSURE
INLAND WEAKENS. A DEVELOPING LOW PRESSURE WAVE IS SWINGING NORTH
ACROSS THE WATERS TODAY...WITH WINDS PICKING UP QUICKLY. BUOY 50 WENT
FROM 20 KT WINDS AT 14Z TO GUSTS TO 40 KT BY 16Z. EXPECT THAT
TREND TO CONTINUE NORTH TO REACH GALES IN THE SOUTHERN WATERS BY 9 AM
WITH THE STRONGEST SOUTHERLY WINDS CENTERED AROUND NOON.
CONDITIONS LOOK SOMEWHAT FAVORABLE COASTAL JET FORMATION BETWEEN
10 AM AND 2 PM. DURING THIS TIME PERIOD SOUTHERLIES IN THE
NEARSHORE WATERS WILL INCREASE TO 30 TO 35 KT WITH GUSTS OF 40 TO
45 KT.
COMBINED SEAS CURRENTLY 6 TO 8 FT WILL BUILD INTO THE MID TEENS
THIS AFTERNOON AND EVENING. ANOTHER ROUND OF GALES ARE POSSIBLE
LATE TUESDAY OR WEDNESDAY. HAVE NOT HOISTED A GALE WATCH TO EASE
CONFUSION THIS MORNING...BUT WILL LIKELY DO SO THIS AFTERNOON.
CONFIDENCE IN GALES HAS INCREASED IN THE OUTER WATERS WITH LESS
CONFIDENCE CLOSER TO SHORE. LONGER PERIOD WESTERLY SWELL OF 20 TO
22 FEET WILL ARRIVE THURSDAY. KMD
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...GALE WARNING UNTIL 4 PM PST THIS AFTERNOON FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10
TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO
60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 6 AM
PST TUESDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 2, 4:02 AM PST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
402 AM PST MON JAN 2 2012
ORZ001>014-PZZ210-WAZ019>023-039-040-031515-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
402 AM PST MON JAN 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
High Wind, South Coast
- When
- January 2, 11:40 AM PST to 3:40 PM PST
- Where
- South Coast forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Official NWS Observations
Strong winds were reported at Megler with sustained wind of 48 kt and gusts to 68 kt. Strong wind was also reported at Clatsop Spit with sustained wind of 42 kt and gusts to 53 kt.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, January 2, 20121 death · 6 injured · 2 events
- Rip Current and High Surf in California, January 2 to 6, 20121 death · $1,000 · 2 events
- Heavy Snow and Winter Weather in Pennsylvania, January 2 to 3, 201217 injured · 4 events
- Winter Weather in Kentucky, January 2, 20129 injured · 12 events
- Lake-Effect Snow in New York, January 2 to 3, 2012$93,000 · 5 events
- Winter Weather in Kentucky, January 2, 2012$35,000 · 10 events
- Strong Wind in New Jersey, January 2, 2012$20,000 · 21 events
- Winter Weather in North Carolina, January 2 to 3, 201216 events
- Winter Weather in Ohio, January 2, 201214 events
- Strong Wind in Pennsylvania, January 2, 2012$10,000 · 10 events
- Strong Wind in Maryland, January 2, 2012$5,000 · 5 events
- Strong Wind in Delaware, January 2, 2012$5,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356924.